Soldiers may have been sick of the military’s new rifle
Army turns the alarm after a number of officers and soldiers have health problems after the shooting with the military’s new standard rifle, “HK 416”.
Gun are heirs to AG3, and is about to be phased in for all Armed Forces branches. Some departments, including the Norwegian soldiers in Afghanistan, has had the gun in about a year, writes Dagbladet.no.
Hærstaben have been in three different concern from messages incidents where about 40 skyttere have experienced various health problems. It has been reported that strong discomfort in the chest, neck and munnhule after the shooting, unpleasant cough for several hours after the shooting, nausea, fever, headache, joint and cold svetting after the shooting.
Chief of Staff in hærstaben, Brigadier Rune Jakobsen, have now initiated full investigation to find out what it evokes the most serious problems. It has already been initiated medical examinations of the involved personnel.
One of the main theories in the military is now working on the basis that it is the gunpowder gas from the ammo, and not the weapon, which causes problems. HK 416 uses a smaller caliber, and thus a different type than the old munitions AG3.
Norway has been using the H&K G3 which is chambered in 7.62x51mm NATO. The HK416 that is being adopted is an AR-15 derivative and chambered in 5.56x45mm NATO.
H&K G3 rifle. Photo from Wikipedia.
It is not uncommon for an ammunition producing country to develop a new powder specifically optimized for the a new cartridge / rifle combination when it is adopted by the nations’ armed forces. It is possible that this powder used in the Norwegian 5.56mm ammunition is toxic. Maybe the lubricant they are using reacts badly with the gas from the powder? Maybe plastic parts are melting and releasing a toxic vapor? It will be interesting to see how this story develops.
Thanks to Mauken for the link.